Toxicology

Early Aggressive Whole Bowel Irrigation to Prevent Severe Lithium Toxicity After Acute Overdose

Hemodialysis is the definitive modality of lithium clearance in severe toxicity. In early overdose, however, whole bowel irrigation may prevent lithium absorption and subsequent toxicity if mental status is preserved.

Case Report
A 22-year-old male with a history of bipolar disorder presents to the ED, saying he ingested 60 lithium carbonate extended release tablets (450 mg each) in a suicide attempt 30 minutes ago. He reports no symptoms, and his physical exam is unremarkable. Initial laboratory analysis includes serum lithium (0.6 mmol/L), serum sodium (140 mEq/L), and serum creatinine (0.97 mg/ dL).

Whole bowel irrigation is initiated in the ED, and the patient is admitted to the intensive care unit for further observation and management.

Discussion
Lithium is a very commonly prescribed agent for the treatment of bipolar disorder and acute mania. Despite its narrow therapeutic window, it is still considered a first line treatment for bipolar disorder and acute mania. In 2016, 6,901 cases of lithium intoxication were reported to the American Association of Poison Control Centers.1 For this reason, it is important for emergency physicians to understand how to approach the patient with acute lithium toxicity.

Lithium's mechanism of action is poorly understood. Its effects on decreasing intracellular inositol monophosphate are theorized to contribute to its mood stabilizing properties. It also inhibits glycogen synthase kinase-3, which is known for its effects on neuroplasticity, neuroprotection, and energy metabolism.2

In a patient with suspected acute lithium poisoning, a serum lithium level should be obtained upon initial presentation. The therapeutic range for lithium is 0.8 to 1.2 mmol/L. It should be noted that many patients take extended release formulations of the drug and thus the initial serum lithium level may not reflect the amount ingested.

Clinical Signs
Clinical presentation of acute lithium poisoning often manifests with gastrointestinal symptoms including nausea, vomiting, and diarrhea. Few reports also have displayed adverse cardiovascular events including arrhythmia, prolonged QTc, and bradycardia.3 Neurologic findings are late to develop in acute poisoning and manifest as ataxia, agitation, tremors, seizures, encephalopathy, and lethargy. Of note, clinical findings often do not correlate with serum lithium levels. Neurologic findings indicate that the drug has had time to be absorbed and penetrate the CNS, so it is critical to treat these patients aggressively before they manifest.

Treatment
Hemodialysis is the definitive treatment for severe lithium toxicity because of its low molecular weight, low protein binding, and small volume of distribution. Hemodialysis is indicated in patients with serum lithium levels > 4.0 plus evidence of renal impairment and/or the presence of decreased level of consciousness, seizures, or dysrhythmias.4

However, hemodialysis can be complicated to initiate due to the need to place a central dialysis catheter and have close nephrology consultation.

Long-term neurologic complications have been described in the literature despite lithium removal by hemodialysis. A syndrome of irreversible lithium effectuated neurotoxicity (SILENT) is characterized by cerebellar dysfunction, brainstem dysfunction, extrapyramidal symptoms and cognitive impairment. The neuropsychiatric sequelae of SILENT can persist for years after an acute poisoning.5

In patients who present with early lithium poisoning, aggressive whole bowel irrigation offers a viable option to avoid short- and long-term neurologic manifestations of lithium toxicity. It is a non-invasive and effective method to prevent lithium absorption in patients who present within two to four hours of ingestion following ingestion of an extended-release formulation.

Case Conclusion
A total of 10 serum lithium measurements were obtained over 19 hours. Serum lithium concentration increased from 0.6 mmol/L upon presentation to a peak of 2.1 mmol/L 12 hours later.

The timing of the patient's peak concentration at 12 hours aligns with pharmacokinetic data for extendedrelease lithium ingestion. The patient's peak lithium concentration was significantly lower than would be predicted from his self-reported ingestion of 27 grams of lithium carbonate. This suggests that early gastrointestinal decontamination may be sufficient in preventing systemic lithium toxicity. The possibility of the patient over-reporting total lithium ingestion should be considered.

The patient received 500-1000 mL/hour of polyethylene glycol until rectal effluent was clear 12 hours after presentation. Serum lithium levels were obtained every 2 hours for 19 hours, at which point lithium levels consistently down-trended.

The patient remained asymptomatic and without signs of lithium toxicity throughout his hospitalization; he was discharged on Hospital Day 4.

TAKE-HOME POINT
Hemodialysis is the definitive modality of lithium clearance in severe toxicity. In early overdose, however, whole bowel irrigation may prevent lithium absorption and subsequent toxicity if mental status is preserved.


References
1. Bronstein AC, Spyker DA, Cantilena LR, Green JL, Rumack BH, Dart RC. 2016 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 34th Annual Report. Clin Toxicol (Phila). 2017;55(10):1072-1254.
2. DeBattista C. Antipsychotic Agents & Lithium. In: Katzung BG. eds. Basic & Clinical Pharmacology, 14e. New York, NY: McGraw-Hill. 2018.
3. Offerman SR, Alsop JA, Lee J, Holmes JF. 2010 Hospitalized lithium overdose cases reported to the California Poison Control System. Clin Toxicol (Phila). 2010;48(5):443-448.
4. Decker BS, Goldfarb DS, Dargan PI, Friesen M, Gosselin S, Hoffman RS, Lavergne V, Nolin TD, Ghannoum M, EXTRIP Workgroup. Extracorporeal Treatment for Lithium Poisoning: Systematic Review and Recommendations from the EXTRIP Workgroup. Clin J Am Soc Nephrol. 2015;10:875-887.
5. Von Hartitzsch B, Hoenich N, Leigh R, Wilkinson, R, Frost, T, Weddel, A, Posen G. 1972 Permanent Neurological Sequelae Despite Haemodialysis For Lithium IntoxicationBr Med J. 1972;4(5843):757-759.

Related Articles

Reflections of a Rising MSIV

Zach Jarou, MD 08/06/2013
Reflections of a Rising MSIV The Darkest Year? A recent article in Slate magazine describes the transition from preclinical to clinical medical education as the “darkest” year of medical school. It

A Seat at the Table: Physicians as Policymakers

Zach Jarou, MD 10/06/2013
A Seat at the Table: Physicians as Policymakers Imagine a world where patients in need of emergent treatment were turned away because of their race, religious beliefs, or ability to pay. Believe it o